Montana, 2007

Hail in Montana, June 17, 2007

June 17, 2007 · NWS BYZ · 32 events in 7 counties and zones

A supercell thunderstorm moved across portions of the northern counties in the Billings Forecast Area. Large hail combined with strong winds resulted in many broken windows across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A supercell thunderstorm moved across portions of the northern counties in the Billings Forecast Area. Large hail combined with strong winds resulted in many broken windows across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 12:16 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 17, 12:16 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
116 AM MDT SUN JUN 17 2007

.SHORT TERM...VALID FOR SUN AND MON...

UPDATE TO ZFP AND WRKAFP FOR SEVERE THUNDERSTORM WATCH FOR NW/N
CENTRAL PORTION OF AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH APPROACHING 700 MB FRONT THROUGH EARLY MORNING. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. INDICATIONS
ARE THAT A MEAN RIDGE WILL BE BUILDING IN PLACE BY MID WEEK.
TUESDAY AND WEDNESDAY WILL BE THE TRANSITION DAYS AS NORTHWEST
FLOW GETS REPLACED. TEMPERATURES SHOULD BE MODERATING TO ABOVE
SEASONAL AVERAGES BY THE END OF THE WEEK. THE ECMWF WAS THE MOST
AGGRESSIVE IN BUILDING THE RIDGE...BUT ITS AGGRESSIVENESS LOOKS A
BIT TOO MUCH COMPARED TO ENSEMBLE MEMBERS. WILL GO WITH THE
CONSERVATIVE APPROACH...BUT IF THE ECMWF VERIFIES...THE FORECAST
WILL HAVE TO BE WARMED UP AND DRIED OUT. LEFT LOW POPS IN THROUGH
THE ENTIRE PERIOD AS GFS WAS SENDING A SERIES OF WAVES THROUGH
THE AREA DURING THE ENTIRE TIME. THERE WILL BE 12-18 HOUR DRY
PERIODS BUT THAT VERY DIFFICULT TO PIN POINT AT THE PRESENT TIME
WITH THE TIMING OF WAVES...SO KEPT POPS NEAR CLIMATOLOGY. THE GFS
WAS POINTING TO A RIDGE RIDING EVENT...WHILE THE ECMWF WAS HEADED
MORE FOR A HOT AND DRY PATTERN. TIME WILL TELL. HUMPHREY

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST OVERNIGHT...WITH A FEW ISOLATED
THUNDERSTORMS PRIMARILY CONFINED TO SOUTHEAST MONTANA. SCATTERED SHOWERS
ARE EXPECTED TO DEVELOP ACROSS THE AREA BY SUNDAY AFTERNOON WITH
MAINLY VFR CONDITIONS...AND ONLY SCATTERED MVFR CONDITIONS. MEIER

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 059/072 048/072 052/079 053/078 057/084 058/086 058/085
    44/T    32/T    22/T    22/T    22/T    22/T    22/T
LVM 048/068 038/071 043/077 045/077 048/083 047/083 047/084
    64/T    32/T    22/T    22/T    22/T    22/T    22/T
HDN 057/075 050/072 050/082 052/083 057/086 055/089 056/088
    44/T    32/T    22/T    22/T    22/T    22/T    22/T
MLS 060/075 052/073 052/080 054/079 056/084 059/087 058/089
    64/T    33/T    22/T    22/T    22/T    22/T    22/T
4BQ 060/082 051/070 051/081 053/082 056/084 057/089 058/089
    43/T    32/T    22/T    22/T    22/T    22/T    22/T
BHK 058/073 049/068 050/077 054/077 055/082 057/086 058/086
    74/T    33/T    22/T    22/T    22/T    22/T    22/T
SHR 057/074 047/073 047/079 049/080 052/082 053/086 053/085
    43/T    32/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 8 AM MDT THIS
     MORNING FOR ZONES 28-29-41-42-63.

WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 12:25 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
125 AM MDT SUN JUN 17 2007

MTZ028>042-056>058-063>068-WYZ098-099-180730-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
125 AM MDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF
65 MILES AN HOUR WILL BE POSSIBLE OVER WHEATLAND...GOLDEN
VALLEY...MUSSELSHELL...AND NORTHERN SWEET GRASS COUNTIES TONIGHT.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF
65 MILES AN HOUR WILL BE POSSIBLE OVER WHEATLAND...GOLDEN
VALLEY...MUSSELSHELL...AND NORTHERN SWEET GRASS COUNTIES EARLY
SUNDAY MORNING. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 8:49 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
949 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             10 W RAPELJE            45.99N 109.48W
06/16/2007  E1.00 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0607 PM     HAIL             16 N BILLINGS HEIGHTS   45.83N 108.46W
06/16/2007  E2.00 INCH       YELLOWSTONE        MT   STORM CHASER

&&

The radar

The Billings radar (KBLX), 70 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

32 hail. Local standard time, as filed.

Hail, Golden Valley

When
June 17, 1:20 AM MST
Where
Golden Valley County, 9 mi S of Barber
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.190, -109.380

Hail, Musselshell

When
June 17, 1:30 AM MST
Where
Musselshell County, 12 mi NNE of Musselshell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.680, -107.983

Cars were dented by golf ball size hail.

Hail, Musselshell

When
June 17, 1:35 AM MST
Where
Musselshell County, 15 mi NE of Roundup
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.603, -108.307

Hail, Golden Valley

When
June 17, 1:44 AM MST
Where
Golden Valley County, 5 mi S of Ryegate
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.228, -109.250

Windows were broken by golf ball size hail.

Hail, Golden Valley

When
June 17, 1:45 AM MST
Where
Golden Valley County, 5 mi W of Lavina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.280, -109.035

Hail, Sweet Grass

When
June 17, 1:50 AM MST
Where
Sweet Grass County, Big Timber
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.830, -109.950

Hail, Golden Valley

When
June 17, 1:55 AM MST
Where
Golden Valley County, 7 mi SW of Lavina
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.208, -109.034

Hail, Sweet Grass

When
June 17, 1:56 AM MST
Where
Sweet Grass County, Big Timber
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.950

Hail, Sweet Grass

When
June 17, 1:56 AM MST
Where
Sweet Grass County, 3 mi NNE of Big Timber
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.870, -109.926

Hail, Golden Valley

When
June 17, 2:00 AM MST
Where
Golden Valley County, Belmont
Measured
1 in hail
Reported by
Public
Coordinates
46.230, -109.000

Crop damage was reported along with windows broken on the west side of the house. Hail drifts were also inside the house. Spotter also reported damaged windshields and roof. Estimated wind gust was 60 mph.

Hail, Musselshell

When
June 17, 2:00 AM MST
Where
Musselshell County, Melstone
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.880

Skylights and windows were broken on a house. Roof damage was also reported.

Hail, Musselshell

When
June 17, 2:05 AM MST
Where
Musselshell County, 13.69 mi SSW of Elso
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.167, -108.779

The hail was reported to be lens shaped.

Hail, Musselshell

When
June 17, 2:08 AM MST
Where
Musselshell County, Melstone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.880

Hail, Musselshell

When
June 17, 2:10 AM MST
Where
Musselshell County, Melstone
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.880

Hail, Musselshell

When
June 17, 2:10 AM MST
Where
Musselshell County, Melstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.880

Hail, Musselshell

When
June 17, 2:15 AM MST
Where
Musselshell County, Melstone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.880

Numerous windows were broken and crops flattened.

Hail, Musselshell

When
June 17, 2:27 AM MST
Where
Musselshell County, 5.15 mi SW of Elso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.297, -108.746

Hail produced holes in a roof.

Hail, Rosebud

When
June 17, 2:30 AM MST
Where
Rosebud County, 4 mi E of Sumatra
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.620, -107.466

Windows were broken by golf ball size hail.

Hail, Musselshell

When
June 17, 2:30 AM MST
Where
Musselshell County, 13 mi SSW of Musselshell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.346, -108.184

Hail swath was three miles wide. One home reported car, roof, and skylight damage.

Hail, Yellowstone

When
June 17, 2:35 AM MST
Where
Yellowstone County, 14 mi N of Pompeys Pillar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.202, -107.950

Hail, Yellowstone

When
June 17, 2:38 AM MST
Where
Yellowstone County, 16 mi N of Pompeys Pillar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.231, -107.950

Hail, Yellowstone

When
June 17, 2:39 AM MST
Where
Yellowstone County, 9 mi WNW of Acton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.980, -108.853

Hail, Treasure

When
June 17, 3:10 AM MST
Where
Treasure County, 11 mi W of Hysham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.300, -107.460

Hail, Treasure

When
June 17, 3:12 AM MST
Where
Treasure County, Hysham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.300, -107.230

Hail, Treasure

When
June 17, 3:15 AM MST
Where
Treasure County, Hysham
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.300, -107.230

Windshield broken as a result of golf ball size hail.

Hail, Treasure

When
June 17, 3:20 AM MST
Where
Treasure County, Hysham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.300, -107.230

Trailer house windows broken as a result of golf ball size hail. Hail was in drifts.

Hail, Rosebud

When
June 17, 3:27 AM MST
Where
Rosebud County, 12 mi W of Forsyth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -106.921

Hail, Rosebud

When
June 17, 3:30 AM MST
Where
Rosebud County, 12 mi W of Forsyth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -106.921

Hail, Rosebud

When
June 17, 3:42 AM MST
Where
Rosebud County, Forsyth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -106.670

Hail, Rosebud

When
June 17, 3:45 AM MST
Where
Rosebud County, 4.87 mi S of Angela
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.660, -106.210

Hail, Custer

When
June 17, 3:45 AM MST
Where
Custer County, 18 mi NW of Miles City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.584, -106.097

Hail, Custer

When
June 17, 5:05 AM MST
Where
Custer County, 6 mi W of Ismay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.500, -104.906

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39420, 39421, 39422, 39423, 39424, 39425, 39426, 39428, 39430, 39432, 40316, 39433, 40097, 40099, 40100, 40101, 40103, 40105, 40106, 40107, 40108, 40109, 40116, 40117, 40120, 40122, 40123, 40124, 40125, 40126, 40127, 40128.